Interpret the 3-lead rhythm strip shown in the figure. This tracing was obtained from a 69-year-old woman with a long-term history of palpitations. Her symptoms had been increasing over recent weeks, in association with “chest tightness” and dizziness. Her prior medical history was benign, and she was hemodynamically stable at the time this tracing was recorded. How would you interpret this rhythm strip? What are the clinical implications of this rhythm?
Interpretation: The rhythm is fairly regular, albeit with slight variation in rate.
• The QRS complex is wide (at least 0.12 second in duration).
• Normal sinus P waves are missing in lead II. Instead, there are retrograde (negative) P waves that are clearly seen occurring after the QRS in lead II (red arrows).
• The rhythm is accelerated idioventricular rhythm (AIVR), which is a slower form of ventricular tachycardia (VT).
AIVR: AIVR is an “enhanced” ventricular ectopic rhythm that occurs at a faster rate than the usual 20-to-40/minute intrinsic ventricular escape pacemaker. The range of AIVR is typically between 60-to-110/minute, which is slower than “fast” VT that usually does not cause hemodynamic disturbance below rates of 130/minute. This leaves an “overlap range” for AIVR vs fast VT when the ventricular rate is between 110-to-130/minute.
• AIVR generally occurs in one of the following clinical settings: 1) as a rhythm during cardiac arrest, 2) in the monitoring phase of acute myocardial infarction, or 3) as a reperfusion arrhythmia (following medical thrombolysis, acute angioplasty, or spontaneous reperfusion). It may also occur in patients with underlying coronary disease, cardiomyopathy and with digoxin toxicity, and rarely in otherwise healthy subjects without underlying heart disease.
• AIVR is often an “escape rhythm” in that it arises because both the sinoatrial (SA) and atrioventricular nodes are not functioning. If treatment is needed (because loss of the atrial kick results in hypotension), atropine is the drug of choice (in hope of speeding up the SA node to resume its pacemaking function). AIVR should not be shocked nor treated with antiarrhythmic medication, since doing so might result in asystole.
We do not know why the patient in this case presented with long periods of AIVR. Recent or remote ischemia/infarction and cardiomyopathy should be ruled out. The possibility of sick sinus syndrome with emergence of AIVR as an escape rhythm also should be considered as part of the workup.
NOTE: Please see http://tinyurl.com/KG-Blog-107 for additional explanation of this case. The tracing discussed here is Figure 3 in the blog.